Nonsteroidal anti-inflammatory drugs (NSAIDs) are common causes of peptic ulcers, GERD, and increase severity in people who already have GERD. There are dozens of NSAIDs including aspirin, ibuprofen (Motrin, Advil, Nuprin), and naproxen (Aleve) and many prescription agents. In a 3-year study of 25,000 people, NSAID users were twice as likely to have GERD symptoms as non-users. Symptoms did not become evident until after about six months of regular use. By that time the damage was already do. For those who want to relieve mild pain Acetaminophen (Tylenol) is a good alternative.

Many other drugs can cause GERD, including but not limited to the following: calcium channel blockers (used to treat high blood pressure and angina), anticholinergics (used in drugs that treat urinary tract disorders, allergies, and glaucoma), beta adrenergic agonists (used for asthma and obstructive lung diseases), dopamine (used in Parkinson's disease), bisphosphonates (used to treat osteoporosis), sedatives, antibiotics, potassium, or iron pills.

GERD can lead to Barrett's Esophagus, a precancerous condition. If youalready have Barrett's be extremely careful of ALL medication you take. And, I strongely recommend NOT undergoing Radiofrequency Ablation (RFA) for Barrett's. Aleve (naproxen) is a main culprit for causing Barrett's and severe stomach damage. Although you see Aleve advertised time after time on TV my position is: Never take a Aleve nor any NSAID. If you do you will damage your GI system, since it breaks down acid the protective barrier.

Those of you with GERD and whom your doctor has prescribed long term use of Proton Pump Inhibitors (PPIs), be aware they too can have serious side effects. Look them up before taking more than 14 days. Pepcid is a good option Pepcid. Tagamet and Zantac are hardest on the liver. If you have GERD stop all caffeine, alcohol, and smoking. Allow 3-4 hours after eating before going to bed, as this allows the stomach to empty its contents. Most importantly, see a very good GI specialist ASAP.